Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 40, NWS Fort Worth, TX

May 1, 2006Stephens County, Texas

NWS Fort Worth, TX issued this flash flood warning at May 1, 2006, 9:02 PM CDT for Stephens County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2006, 9:02 PM CDT (02:02 UTC)
Expired
May 1, 2006, 10:00 PM CDT
In force
58 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Stephens County, TX

The radar

The Dyess AFB radar (KDYX), 50 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2006-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2006-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2381 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1668 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 020204
FFWFWD
TXC429-020500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
902 PM CDT MON MAY 1 2006

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN STEPHENS COUNTY IN NORTH CENTRAL TEXAS

* UNTIL MIDNIGHT CDT

* AT 859 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUBBARD
  CREEK LAKE...CRYSTAL FALLS AND BRECKENRIDGE.

RADAR INDICATES BETWEEN TWO AND THREE INCHES OF RAIN HAVE FALLEN 
SINCE 8 PM CDT. ANOTHER TWO INCHES OF RAIN ARE POSSIBLE THROUGH 10 
PM CDT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY
DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED
ROADS. FIND ALTERNATE ROUTES. SWIFTLY FLOWING WATER CAN CARRY
VEHICLES AWAY. TURN AROUND... DONT DROWN.

LAT...LON 3294 9910 3274 9910 3274 9857 3295 9857

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at May 1, 8:55 PM CDT, 7 minutes earlier.

Area forecast discussion, May 1, 8:55 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
855 PM CDT MON MAY 1 2006

.855 PM PUBLIC DISCUSSION...
WE ARE ISSUING UPDATED GRIDDED DATA AND ZONE FORECASTS TO RAISE POPS
AHEAD OF THE CLUSTER OF SEVERE ELEVATED STORMS IN THE WESTERN
PORTIONS OF NORTH TEXAS. THESE STORMS HAVE BEEN SUPERCELLULAR FOR
AWHILE...AND LARGE HAIL HAS OCCURRED. HOWEVER...THEY ARE NOT SURFACE
BASED...SO A TORNADO THREAT IS UNLIKELY. WE WILL KEEP LOW OVERNIGHT
POPS ACROSS THE REST OF THE CENTRAL AND NORTHERN ZONES.

WE WILL UPDATE THE ZONES AGAIN THIS EVENING WHEN NECESSARY. #26

.AVIATION...
MAIN CONCERN IS TS POTENTIAL TONIGHT FOR METROPLEX TAFS.  AT THIS
TIME IT APPEARS THAT CONVECTION WILL REMAIN WEST AND NORTHWEST OF
TAF SITES...HOWEVER SLOW E-SE STORM MOTION AND THE ANVILS ALSO
SPREADING E-SE MAY ALLOW FOR SOME -RA AND CG LIGHTNING IN THE
VICINITY OF WESTERN-MOST METROPLEX TAF SITES.  WILL INCLUDE VCTS
FROM 3-6Z AT AFW/FTW AND KEEP THINGS VFR AT DFW/DAL/ACT...AND
OBVIOUSLY WILL CONTINUE TO CLOSELY MONITOR CONVECTIVE TRENDS.
OTHERWISE...GOES SOUNDER INDICATING GULF MOISTURE RETURN IS UNDERWAY
ACROSS SOUTH AND CENTRAL TEXAS AND WILL FORECAST MVFR STRATUS AT
KACT LATE TONIGHT...WITH SLIGHTLY LESS CONFIDENCE ACROSS METROPLEX
WHERE TEMPO GROUP WAS UTILIZED FOR MORNING HOURS.  FRONT WILL STALL
NORTH OF THE TRACON TONIGHT AND WINDS SHOULD REMAIN SOUTHERLY. VFR
EXPECTED LATE TUE MORNING THROUGH THE AFTERNOON. TR/92

&&

.DISCUSSION...
SLOW MOVING COLD FRONT WILL CONTINUE TO TRUDGE SE TOWARD N TEXAS
THIS EVENING. AT THE SAME TIME...A WEAK UPPER LEVEL DISTURBANCE
WILL ALSO MOVE TOWARD THE REGION. THESE FEATURES SHOULD COMBINE TO
PRODUCE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS LATE THIS
EVENING OVER AREAS NORTH OF I-20. MOISTURE APPEARS TO BE SOMEWHAT
LIMITED IN THE LOWEST LEVELS OF THE ATMOSPHERE...AND WE STILL
REMAIN PRETTY CAPPED. CONVERGENCE ALONG THE FRONT IS NOT EXPECTED
TO BE GREAT...BUT THE LLJ SHOULD BE INCREASING AS THE EVENING
PROGRESSES. INSTABILITY IS SOMETHING THAT WE WILL HAVE PLENTY
OF...AND WE MAY HAVE ENOUGH LOW LEVEL SHEAR WITH ANY STORM THAT
CAN GET GOING ALONG THE FRONT OR BECOME ROOTED IN THE BOUNDARY
LAYER (HELICITY FROM ETA80 ALONG RED RIVER AT 06Z AROUND 237) FOR
A FEW SUPERCELLS. CONFIDENCE IN THIS EVENT IS NOT TERRIBLY
HIGH...GIVEN THE TIME OF DAY AND LOW SIDE OF NECESSARY
INGREDIENTS...BUT THAT MUCH INSTABILITY AND A BOUNDARY IN THE
AREA MUST ALWAYS BE RESPECTED...SO WE WILL GO ALONG WITH SPC AND
MENTION SOME SEVERE OVERNIGHT.

STORMS MAY LINGER ACROSS THE NE IN THE MORNING...AND POSSIBLY INTO
THE AFTERNOON ON TUE. BUT MODELS REALLY WASH OUT THE FRONT AND
UPPER LEVEL LIFT WILL NOT BE VERY IMPRESSIVE EITHER.
STILL...AFTERNOON HEATING AND LEFT OVER BOUNDARIES MAY BE ENOUGH
FOR AFTERNOON CONVECTION...MAINLY ACROSS THE NW.

LOOKS LIKE A BREAK FOR WEDNESDAY...AS H5 RIDGE BUILDS A BIT OVER N
TEXAS. NEXT FRONT LOOKS TO ARRIVE THUR NIGHT INTO FRIDAY WITH A
BETTER CHANCE OF STORMS FOR MOST OF N TEXAS. STORMS AT THE END OF
THE WEEK WOULD HAVE A PRETTY GOOD CHANCE OF BECOMING
SEVERE...AS H5 PATTERN MUCH MORE FAVORABLE WITH DIFFLUENCE ACROSS
THE REGION AND DECENT PVA.

WEEKEND LOOKS PRETTY DECNET...WITH DRY WEATHER AND AFTERNOON TEMPS
IN THE LOWER TO MIDDLE 80S.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  68  86  67  87 /  20  30  20  10
WACO, TX              70  88  66  87 /   0   0   0  10
PARIS, TX             66  82  63  82 /  30  30  30  10
DENTON, TX            67  86  67  86 /  30  30  20  10
MCKINNEY, TX          66  84  65  85 /  30  30  20  10
DALLAS, TX            69  86  67  86 /  20  20  20  10
TERRELL, TX           67  85  63  84 /  10  20  10  10
CORSICANA, TX         67  87  65  86 /   0   0   0  10
TEMPLE, TX            70  88  66  87 /   0   0   0  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

#26
Hazardous weather outlook, May 1, 6:10 PM CDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
610 PM CDT MON MAY 1 2006

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-021100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-
NAVARRO-FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-
LIMESTONE-LEON-MILAM-ROBERTSON-
610 PM CDT MON MAY 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS EVENING AND
TONIGHT...MAINLY NORTH OF A COMANCHE...HILLSBORO...ATHENS LINE...AS
A WEAK COLD FRONT MOVES ACROSS THE RED RIVER. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREATS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON TUESDAY MAINLY
NORTH AND WEST OF AN EASTLAND...FORT WORTH...SHERMAN LINE AS AN
UPPER LEVEL DISTURBANCE INTERACTS WITH INCREASING MOISTURE AND A
RESIDUAL FRONTAL BOUNDARY. LARGE HAIL AND DAMAGING WINDS WILL BE
THE PRIMARY THREATS FROM THESE STORMS. ANOTHER FRONT WILL APPROACH
THE AREA ON FRIDAY AS A STRONGER UPPER LEVEL LOW MOVES IN FROM THE
SOUTHWEST UNITED STATES. SCATTERED STRONG TO SEVERE STORMS WILL BE
POSSIBLE FRIDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING AND TONIGHT
MAINLY NORTH OF A COMANCHE...HILLSBORO...ATHENS LINE.

26

In the hours before

Special weather statement, May 1, 5:08 PM CDT, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
508 PM CDT MON MAY 1 2006

TXZ100-012300-
YOUNG-
508 PM CDT MON MAY 1 2006

...SIGNIFICANT WEATHER UPDATE...

AT 508 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM DEVELOPING 25 MILES WEST OF OLNEY. MOVEMENT OF
THIS STORM WAS TO THE EAST NORTHEAST AT 10 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE OLNEY...PADGETT...JEAN AND
LOVING.

VERY HEAVY RAIN AND WIND GUSTS OVER 50 MPH ARE LIKELY AS THIS STORM
MOVES INTO YOUNG COUNTY AFTER 530 PM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED
FOR PARTS OF YOUNG COUNTY AFTER 530 PM.
Special weather statement, May 1, 6:14 PM CDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
614 PM CDT MON MAY 1 2006

TXZ100-012345-

YOUNG-
614 PM CDT MON MAY 1 2006

...SIGNIFICANT WEATHER UPDATE...

AT 614 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 19 MILES SOUTHWEST OF OLNEY...MOVING EAST AT 15
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GRAHAM...NEW CASTLE...
AND MURRAY.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES FURTHER...A SEVERE WEATHER WARNING MAY BE
NEEDED.
Special weather statement, May 1, 7:47 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
747 PM CDT MON MAY 1 2006

TXZ115-020115-

STEPHENS-
747 PM CDT MON MAY 1 2006

...SIGNIFICANT WEATHER UPDATE...

AT 747 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF BRECKENRIDGE...MOVING EAST
AT 15 MPH. FARTHER TO THE SOUTHWEST...ANOTHER STORM WAS LOCATED 8
MILES NORTHEAST OF ALBANY...ALSO MOVING EAST AT 10 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE BRECKENRIDGE...CRYSTAL
FALLS...HUBBARD CREEK LAKE AND IVAN.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

IF THIS STORM CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER
WARNING MAY BE NEEDED.
Special weather statement, May 1, 8:02 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
802 PM CDT MON MAY 1 2006

TXZ100-020130-

YOUNG-
802 PM CDT MON MAY 1 2006

...SIGNIFICANT WEATHER UPDATE...

AT 802 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF MURRAY...MOVING NORTHEAST
AT 10 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GRAHAM...MURRAY AND SOUTH
BEND.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...ONE HALF
INCH SIZE HAIL...AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM
THIS STORM.

IF THIS STORM CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER
WARNING MAY BE NEEDED.
Local storm report, May 1, 8:49 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
849 PM CDT MON MAY 01 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             7 NW BRECKENRIDGE       32.83N  99.00W
05/01/2006  E0.75 INCH       STEPHENS           TX   LAW ENFORCEMENT

            BRECKENRIDGE P.D.REPORTED PENNY HAIL AT TANGLEWOOD
            ISLAND ON HUBBARD CREEK RESERVOIR.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:50 PM CDTSevere Thunderstorm WarningFWDStephens55 min
May 1, 8:45 PM CDTSevere Thunderstorm WarningFWDStephens60 min
May 1, 9:16 PM CDTSevere Thunderstorm WarningFWDPalo Pinto59 min
May 1, 9:44 PM CDTSevere Thunderstorm WarningFWDStephens61 min
May 1, 10:12 PM CDTSevere Thunderstorm WarningFWDPalo Pinto63 min
May 1, 11:00 PM CDTSevere Thunderstorm WarningFWDErath, Hood60 min
May 1, 11:34 PM CDTSevere Thunderstorm WarningFWDSomervell56 min
May 1, 11:57 PM CDTSevere Thunderstorm WarningFWDHood27 min
May 2, 12:19 AM CDTSevere Thunderstorm WarningFWDBosque56 min
May 2, 12:26 AM CDTSevere Thunderstorm WarningFWDSomervell34 min
May 2, 12:53 AM CDTSevere Thunderstorm WarningFWDYoung67 min
May 2, 1:27 AM CDTSevere Thunderstorm WarningFWDJack63 min
May 2, 1:58 AM CDTSevere Thunderstorm WarningFWDYoung32 min
May 2, 2:27 AM CDTSevere Thunderstorm WarningFWDYoung45 min
May 2, 3:19 AM CDTSevere Thunderstorm WarningFWDJack49 min
May 2, 4:30 AM CDTSevere Thunderstorm WarningFWDMontague45 min
May 2, 7:32 AM CDTSevere Thunderstorm WarningFWDJack58 min
May 2, 10:09 AM CDTSevere Thunderstorm WarningFWDParker42 min
May 2, 10:34 AM CDTSevere Thunderstorm WarningFWDWise21 min

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.